Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 94, NWS Springfield, MO

August 30, 2015Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2015, 5:55 AM CDT for Douglas County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2015, 5:55 AM CDT (10:55 UTC)
Expired
Aug 30, 2015, 11:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Douglas County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:00 AM CDTFLASH FLOODAva, MOSEVERAL LOW WATER CROSSINGS WERE FLOODED ACROSS THE WESTERN PORTION OF DOUGLAS COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WGUS53 KSGF 301055
FFWSGF
MOC067-301600-
/O.NEW.KSGF.FF.W.0094.150830T1055Z-150830T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1100 AM CDT
    
* AT 553 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 
  ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED TO FALL IN PARTS OF 
  THE WARNING AREA THROUGH 8 AM. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  AVA...                            ROME...
  BRUSHYKNOB...                     SQUIRES...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE FF AT HUNTER CREEK EAST OF AVA...
ROUTE FF AT TURKEY CREEK EAST OF AVA...
AND ROUTE U AT BRYANT CREEK NORTHWEST OF BRUSHYKNOB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3681 9290 3702 9263 3702 9237 3680 9256

$$

DSA
1 follow-up statement
716 
WGUS73 KSGF 301550
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT SUN AUG 30 2015

MOC067-301600-
/O.EXP.KSGF.FF.W.0094.000000T0000Z-150830T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-
1050 AM CDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING FOR WESTERN DOUGLAS COUNTY WILL EXPIRE AT
1100 AM CDT...

THE HEAVY RAIN HAS ENDED...A NEWER FLASH FLOOD WARNING STILL EXIST 
FOR A PORTION OF THIS AREA THROUGH MIDDAY. PLEASE CONTINUE TO HEED 
ANY ROAD CLOSURES.

LAT...LON 3681 9290 3702 9263 3702 9237 3680 9256

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:49 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 30, 2:49 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT SUN AUG 30 2015

.SHORT TERM...(Today and Tonight)

Isolated showers and thunderstorms persisted over the Ozarks
Region into the early morning hours. This activity was occuring in
response to the presence of an upper level weakness.

Additional thunderstorms are expected today as an upper level
shear axis remains in place across southern Missouri. As
temperatures warm into the 80s by mid day, most unstable capes
will exceed 2,000 j/kg. With the lack of deep shear, we don't
think there is much risk for severe storms.

The shear axis doesn't move much into tonight. Therefore there
should be a slight chance for some rain along or near this
feature. Most locations will remain dry today and tonight.
Overnight lows tonight will cool into the middle 60s.

.LONG TERM...(Monday through Saturday)

Next week is looking warmer and drier than previously thought.
While there are indications of an upper level weakness caught
underneath a mean ridge, this feature could be too weak to focus
much rain into the Ozarks. Therefore we are forecasting some very
conservative rain chances for several days.

Temperatures will warm as humidity increases this week with highs
in the upper 80s on an afternoon basis. Look for dew points to
persist in the middle to upper 60s. Therefore heat indices may try
to push the middle 90s on some of these afternoons.

Neither the GFS or the ECMWF indicate any signficant weather
through the next several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 29 2015

A weak upper level disturbance will keep the threat for scattered
showers and thunderstorms going across southern Missouri into
Sunday. The best chance for storms through dawn will be around
Branson where a TEMPO group was inserted.

Meanwhile, confidence in MVFR fog has increased for the Joplin
area. We have therefore gone with prevailing MVFR (versus the
TEMPO group from earlier). There is still potential for IFR fog
late tonight if enough clearing can take place.

More thunderstorms will then be possible in the heating of the
day Sunday afternoon. MVFR and brief IFR conditions can be
expected around any storms.

Surface winds will remain light through Sunday evening out of the
southeast to south.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Aug 30, 4:37 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT SUN AUG 30 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
437 AM CDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT A FEW AREAS
  TODAY AND TONIGHT.

  PATCHY DENSE FOG WILL OCCUR THIS MORNING OVER PORTIONS OF
  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. VISIBILITIES
  COULD FALL TO AROUND ONE MILE IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  HEAT INDICES COULD REACH THE MIDDLE 90S TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:45 AM CDTFlash Flood WarningSGFOzark, Taney6 hr
Aug 30, 7:46 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney, Webster, Wright5 hr
Aug 30, 8:07 AM CDTSpecial Weather StatementSGFWright38 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.